New Mexico, 2007

Hail and Damaging Wind in New Mexico, August 25, 2007

August 25, 2007 · NWS ABQ · 5 events in 3 counties and zones

A mid level short wave trough and upper level jet maximum acted on very unstable air to enhance severe thunderstorms that produced large hail across northeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A mid level short wave trough and upper level jet maximum acted on very unstable air to enhance severe thunderstorms that produced large hail across northeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 25, 1:20 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 25, 1:20 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
220 PM MDT SAT AUG 25 2007

.DISCUSSION...HIGH PRESSURE OVER NM WILL SHIFT E SUN AND MON...THEN
BUILD BACK W TO THE FOUR CORNERS AREA LATER NEXT WEEK.

DESPITE HIGH PRESSURE CENTERED OVER THE STATE...THUNDERSTORMS ARE
FIRING AGAIN OVER THE WC...AND SC TO NE AREAS. FOCUS THROUGH THIS
EVE SHOULD BE IN THESE AREAS. WHILE DRY AIR ALOFT HAS MOVED OVER THE
NE...LOW LEVELS REMAIN MOIST. OLD FRONTAL BOUNDARY NOT AS EVIDENT
NOW OVER THE E...BUT STILL DECENT DIRECTIONAL SHEAR WITH S TO SE
LOW LEVEL WINDS AND MID TO UPPER LEVEL FLOW FROM THE NW. STILL PLENTY
UNSTABLE AS WELL WITH -5 TO -6 LIFTED INDICES FROM THE NE TO THE SC
MOUNTAINS. PLENTY OF MOISTURE IN THE SW AS WELL...WITH SATELLITE
LOOPS SHOWING MID LEVEL MOISTURE CREEPING N. THE FAR NW THOUGH WILL
AGAIN BE THE QUIETEST REGION THIS EVE. STORMS LIKELY TO REMAIN OVER
THE SW AND WC AREAS THE LONGEST...PERHAPS THROUGH THE NIGHT.

THE W WILL BE THE FOCUS FOR STORMS ON SUN AS UPPER HIGH DRIFTS E
AND ALLOWS SOME OF THE ABUNDANT MOISTURE OVER NRN MEXICO AND SE AZ
TO STREAM N. MOISTURE PLUME THEN GETS CAUGHT UP IN THE W TO SW FLOW
ALOFT AND INVADES THE NRN AREAS MON INTO TUE.

HIGH BECOMES CENTERED IN THE FOUR CORNERS REGION BY MIDWEEK AND
CUTS OFF THE DEEPER FLOW OF MOISTURE. HOWEVER...THIS POSITION OPENS
UP THE E TO DISTURBANCES AND MCS DEVELOPMENT. THUS MAIN FOCUS FOR
THE MID TO LATE WEEK PERIOD WILL BE OVER THE E. MODELS STILL SHOWING
A BACK DOOR COLD FRONT AS WELL TO MOVE S OVER THE ERN PLAINS WED
NIGHT AND THU...BRINGING COOLER TEMPS AND A MORE MOIST UPSLOPE FLOW.
CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  91  63  89 /   5  30  40  30
GALLUP..........................  57  87  57  85 /  20  30  40  20
GRANTS..........................  56  87  55  85 /  20  30  30  20
GLENWOOD........................  64  90  61  91 /  30  40  30  20
CHAMA...........................  47  82  49  80 /  10  30  30  30
LOS ALAMOS......................  58  86  57  84 /  20  20  30  20
RED RIVER.......................  44  77  45  76 /  20  10  10  30
TAOS............................  53  87  53  84 /  20  20  20  30
SANTA FE........................  59  88  57  87 /  20  20  20  20
SANTA FE AIRPORT................  60  90  58  87 /  20  20  20  20
ESPANOLA........................  57  93  59  90 /  20  20  30  20
ALBUQUERQUE HEIGHTS.............  69  91  67  90 /  20  20  30  20
ALBUQUERQUE VALLEY..............  64  93  63  91 /  20  20  30  20
ALBUQUERQUE FOOTHILLS...........  65  90  64  89 /  20  20  30  20
ALBUQUERQUE WEST MESA...........  65  91  65  90 /  20  20  30  20
SOCORRO.........................  63  93  63  90 /  30  20  20  10
SANDIA PARK/CEDAR CREST.........  59  87  59  83 /  30  20  30  20
MORIARTY/ESTANCIA...............  55  90  55  88 /  30  20  20  10
CARRIZOZO.......................  63  93  60  92 /  20  20  10  10
RUIDOSO.........................  57  82  54  83 /  30  20  20  20
RATON...........................  55  90  54  87 /  20  10  10  10
LAS VEGAS.......................  57  87  54  85 /  30  10  20  20
ROY.............................  61  89  60  87 /  20   5   5  10
CLAYTON.........................  63  93  63  91 /  20   5   0  10
SANTA ROSA......................  62  95  60  93 /  20   5   5  10
TUCUMCARI.......................  68  98  66  96 /  20   5   0   5
FORT SUMNER.....................  65  95  65  93 /  10   5   5   5
CLOVIS..........................  66  94  65  94 /  10   5   0   0
PORTALES........................  66  95  64  95 /  10   5   0   0
ROSWELL.........................  69  97  66  96 /  10   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Aug 25, 4:55 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MDT SAT AUG 25 2007

NMZ001>021-026-261200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
555 AM MDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON INTO EARLY
EVENING ACROSS NORTHEAST NEW MEXICO.  LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN THREATS. HEAVY RAIN MAY ALSO OCCUR WITH THUNDERSTORMS
THIS AFTERNOON AND EVENING...MAINLY IN A BAND STRETCHING FROM
NORTHEAST INTO SOUTH CENTRAL AND WEST CENTRAL SECTIONS.  LOCALIZED
AREAS OF FLASH FLOODING MAY RESULT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAINFALL IS POSSIBLE SUNDAY AFTERNOON AND EVENING MAINLY
WEST OF THE CONTINENTAL DIVIDE...WHERE LOCALIZED AREAS OF FLASH
FLOODING MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHEAST NEW MEXICO
TODAY...INCLUDING UNION...HARDING...COLFAX AND MORA COUNTIES...
MAINLY BETWEEN 2 AND 7 PM.

19

In the hours before

Special weather statement, Aug 25, 12:24 PM MST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
124 PM MDT SAT AUG 25 2007

NMZ005-011-012-252000-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE
COUNTY-NORTHEAST HIGHLANDS-
124 PM MDT SAT AUG 25 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST SAN MIGUEL COUNTY...

AT 113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES SOUTH OF VILLANUEVA.
THE STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANTON CHICO...SAN JUAN
AND TECOLOTITO.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

40
Special weather statement, Aug 25, 1:28 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
228 PM MDT SAT AUG 25 2007

NMZ011-252100-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
228 PM MDT SAT AUG 25 2007

...STRONG THUNDERSTORM MOVING EAST OF ENCINO IN TORRANCE COUNTY...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES NORTH OF CEDARVALE. THE
STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE DURAN AND ENCINO.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

44
Special weather statement, Aug 25, 1:30 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT SAT AUG 25 2007

NMZ016-017-252115-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH
PLAINS/HONDO VALLEY-
230 PM MDT SAT AUG 25 2007

...STRONG THUNDERSTORM MOVING OVER U.S. HIGHWAY 54 SOUTH OF CORONA...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHWEST OF CORONA. THE
STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
LINCOLN COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

44
Special weather statement, Aug 25, 3:33 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
433 PM MDT SAT AUG 25 2007

NMZ005-260000-
NORTHEAST HIGHLANDS-
433 PM MDT SAT AUG 25 2007

...STRONG THUNDERSTORMS OVER CENTRAL MORA COUNTY...

A STRONG THUNDERSTORM IN CENTRAL MORA COUNTY ALONG AND SOUTH OF
STATE ROAD 120 BETWEEN OCATE AND WAGON MOUND WILL MOVE SOUTH AND EAST
ACROSS STATE ROAD 120 TOWARD WAGON MOUND AND INTERSTATE 25 BETWEEN
MILE MARKERS 385 AND 395.

EXPECT HEAVY DOWNPOURS...A FEW MINUTES OF HAIL...LOCALLY GUSTY WINDS
AND FREQUENT THUNDER AND LIGHTNING AS THESE STORMS MOVE THROUGH.

TIE DOWN LOOSE OBJECTS THAT COULD BE BLOWN ABOUT BY THE WIND...AND
DRIVERS OF LARGE OR TALL VEHICLES SHOULD EXPECT GUSTY AND SHIFTING
WINDS. HEAVIER DOWNPOURS WILL BOOST WATER LEVELS IN DITCHES...
ARROYOS...AND CULVERTS. IF DRIVING...EXPECT PATCHES OF WATER
COVERING THE ROAD. DO NOT USE FLOODED LOW WATER CROSSINGS...AND DO
NOT ATTEMPT TO CROSS FLOWING WATER.

SHY
Special weather statement, Aug 25, 3:46 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
446 PM MDT SAT AUG 25 2007

NMZ004-005-011-252315-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE
CRISTO MOUNTAINS-
446 PM MDT SAT AUG 25 2007

...STRONG THUNDERSTORM MOVING OVER GALLINAS IN NORTHWEST SAN MIGUEL
COUNTY...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR EL PORVENIR. THE STRONG
THUNDERSTORM WAS MOVING SOUTHEAST AT 5-10 MPH...AND MAY REACH
WESTERN LAS VEGAS BY 515 PM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GALLINAS...MINERAL
HILL...MONTEZUMA...SAN ANTONIO...SAN GERONIMO AND SAN IGNACIO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

44
Special weather statement, Aug 25, 3:52 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
452 PM MDT SAT AUG 25 2007

NMZ005-007-252345-
FAR NORTHEAST PLAINS-NORTHEAST HIGHLANDS-
452 PM MDT SAT AUG 25 2007

...STRONG THUNDERSTORM MOVING OVER NORTHWEST UNION AND FAR
NORTHEAST COLFAX COUNTIES...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR DES MOINES. THE STRONG
THUNDERSTORM WAS DRIFTING SLOWLY TOWARD THE NORTHWEST.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CAPULIN AND FOLSOM.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

44

The radar

The Albuquerque radar (KABX), 139 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, San Miguel

When
August 25, 4:25 PM MST
Where
San Miguel County, Mineral Hill
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.620, -105.400

Hail, Union

When
August 25, 4:45 PM MST to 4:50 PM MST
Where
Union County, Folsom
Measured
1 in hail
Reported by
Public
Coordinates
36.850, -103.900

Thunderstorm Wind, Union

When
August 25, 4:45 PM MST
Where
Union County, Folsom
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
36.850, -103.900

Thunderstorm winds lifted the roof off a small shed.

Hail, Mora

When
August 25, 5:02 PM MST
Where
Mora County, Ojo Feliz
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.070, -105.120

Hail, Mora

When
August 25, 5:37 PM MST
Where
Mora County, Ojo Feliz
Measured
1 in hail
Property damage
$600
Reported by
Trained Spotter
Coordinates
36.070, -105.120

The hail broke two windows in a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43762, 43763, 51685, 43764, 43765.